Duke Mathematical Journal

Blowup of the BV norm in the multidimensional Keyfitz and Kranzer system

Camillo De Lellis

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the Cauchy problem for the system ∂tui + divz(g(|u|)ui) = 0, i ∈ {1,…, k}, in m space dimensions and with gC3. When k ≥ 2 and m = 2, we show a wide choice of g's for which the bounded variation (BV) norm of admissible solutions can blow up, even when the initial data have arbitrarily small oscillation and arbitrarily small total variation, and are bounded away from the origin. When m ≥ 3, we show that this occurs whenever g is not constant, that is, unless the system reduces to k decoupled transport equations with constant coefficients.

Article information

Source
Duke Math. J., Volume 127, Number 2 (2005), 313-339.

Dates
First available in Project Euclid: 23 March 2005

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1111609854

Digital Object Identifier
doi:10.1215/S0012-7094-04-12724-1

Mathematical Reviews number (MathSciNet)
MR2130415

Zentralblatt MATH identifier
1074.35073

Subjects
Primary: 35L65: Conservation laws
Secondary: 35L45: Initial value problems for first-order hyperbolic systems 35L40: First-order hyperbolic systems

Citation

De Lellis, Camillo. Blowup of the BV norm in the multidimensional Keyfitz and Kranzer system. Duke Math. J. 127 (2005), no. 2, 313--339. doi:10.1215/S0012-7094-04-12724-1. https://projecteuclid.org/euclid.dmj/1111609854


Export citation

References

  • L. Ambrosio, Transport equation and Cauchy problem for $BV$ vector fields, Invent. Math. 158 (2004), 227--260.
  • L. Ambrosio, F. Bouchut, and C. De Lellis, Well-posedness for a class of hyperbolic systems of conservation laws in several space dimensions, Comm. Partial Differential Equations 29 (2004), 1635--1651.
  • L. Ambrosio and G. Dal Maso, A general chain rule for distributional derivatives, Proc. Amer. Math. Soc. 108 (1990), 691--702.
  • L. Ambrosio and C. De Lellis, Existence of solutions for a class of hyperbolic systems of conservation laws in several space dimensions, Int. Math. Res. Not. 2003, no. 41, 2205--2220.
  • L. Ambrosio, N. Fusco, and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Math. Monogr., Oxford Univ. Press, New York, 2000.
  • P. Brenner, The Cauchy problem for the symmetric hyperbolic systems in $L^p$, Math. Scand. 19 (1966), 27--37.
  • A. Bressan, An ill posed Cauchy problem for a hyperbolic system in two space dimensions, Rend. Sem. Mat. Univ. Padova 110 (2003), 103--117.
  • C. M. Dafermos, Stability for systems of conservation laws in several space dimensions, SIAM J. Math. Anal. 26 (1995), 1403--1414.
  • --------, Hyperbolic Conservation Laws in Continuum Physics, Grundlehren Math. Wiss. 325, Springer, Berlin, 2000.
  • C. De Lellis and M. Westdickenberg, On the optimality of velocity averaging lemmas, Ann. Inst. H. Poincaré Anal. Non Linéaire 20 (2003), 1075--1085.
  • R. J. Di Perna and P. L. Lions, Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98 (1989), 511--547.
  • H. Frid, Asymptotic stability of non-planar Riemann solutions for multi-D systems of conservation laws with symmetric nonlinearities, J. Hyperbolic Differ. Equ. 1 (2004), 567--579.
  • B. L. Keyfitz and H. C. Kranzer, A system of nonstrictly hyperbolic conservation laws arising in elasticity theory, Arch. Rational Mech. Anal. 72 (1980), 219--241.